©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Clostridium Difficile (C. difficile)

Question:

What kinds of treatments have been effective for your clostridium difficile colitis (antibiotic-associated colitis, c. difficile colitis)? Submit Your Comment

Comment from: Princess, 65-74 Female (Patient) Published: May 02

My Clostridium difficile colitis started with a difficult tooth extraction. The follow up treatment was two weeks on a wide spectrum antibiotic. After I finished the pills I started getting cramps and diarrhea and my general physician said it was classic diverticulitis, for which he prescribed two more antibiotics, Flagyl and Keflex. I got sicker and sicker, to the point where I was going to the bathroom 15 to 20 times a day and began having fever and chills. Finally, finally the doctor ordered a stool test which revealed C. difficile. He put me on vancomycin and within three days I was starting to recover. The antibiotics caused the C. diff and more antibiotics of the wrong kind nearly killed me. Every time I see my new doctor he remarks that I was lucky to survive. For two months we didn't let anyone visit unless we had bleached all the door handles, taps, etc. And we didn't offer any food to guests. This disease is very contagious! According to my new doctor, they used to see one case a year and now there is at least one a month. Not always old people, some are children. The common denominator is antibiotics. Don't take them unless you have to! And if you do have to, ask for a stool test if you start having diarrhea. My pharmacist also recommended taking a probiotic.

Comment from: Nothing but trouble , 55-64 Female (Patient) Published: August 13

I began having diarrhea in June and knew something wasn't right, based on my stools. I have been on Flagyl for ten days, but the Clostridium difficile colitis never went away. I was put again on Flagyl and another antibiotic that needed to be kept refrigerated (can't remember the name) and still no signs of improvement. I am going to the doctor tomorrow and want some serious attention given to me since my symptoms are worse and each time I call in I get the doctor's nurse who just calls in another prescription.

Comment from: Ncrlsbd, 65-74 Female (Patient) Published: July 13

I'm not seeing anything about the use of quality probiotics with the antibiotics physicians are giving people for clostridium difficile colitis. It has to be top quality, but that would really help people. The probiotic I have used is a probiotic called Complete Probiotic Platinum, about USD 50 for 30, but worth it. Follow instructions and talk with your doctor before you start this.

Comment from: bhavemann, 45-54 Male (Caregiver) Published: April 26

The scourge of Clostridium difficile colitis has seen little highlight in the lay-press, but the effects on my patients' lives has been significant to say the least. There are few experiences in my profession career that compare with the healing effect of FMT (fecal microbiota transplantation) for C. difficile colitis.

Comment from: r'sdaughter, 65-74 Male (Caregiver) Published: September 10

My father is currently in ICU after several weeks of misdiagnosis of c. Diff. Because it was missed by several doctors and a previous hosp stay, he has lost his colon in an emergency surgery a week ago. At 74 he'll now have to wear an ostomy bag for the rest of his life. We still can't get answers and or info about the future except from on line like this that we're in for more bouts - is that possible with the colon removed? Where else can c. Diff attack? I've persuaded my mom to finally call in an infectious disease specialist to evaluate his care. They think he's ready to move out of ICU and we are waiting for a room to become avail - with another c. Diff patient! Does that sound right? keep it around him! We believe he picked it up from yet another hospital in July when he had a stent put in. I can't imagine what is next for him. Get help and stay aggressive in wanting more help, your life is depending on it.

Comment from: katpresley, 75 or over Female (Caregiver) Published: November 24

My mother Is 80 years old and Clostridium difficile colitis almost killed her. I was there at the hospital this morning and her doctor came in and said she'd be in there a few more days!

Comment from: 35-44 Female (Patient) Published: September 10

I was put on antibiotics for a sinus infection (Augmentin 800) and got diarrhea a few days later. The diarrhea never fully went away and after a couple of months, my stool became airy, small and floaty. I felt like I always had to go but when I did very little would come out. It kept me up several nights with feeling constipated but then not being able to go only a little bit. The doctor put me on Flagyl and flora-q. After 3-4 days of that, I still was not getting better and started running a low grade fever off and on and had all over belly cramps. I did get better for a few days and then the diarrhea came back full force as soon as I stopped the Flagyl. A colonoscopy was ordered and my entire colon was filled with pseudomembranous colitis (yellow looking patches). The doctor ordered Vancocin which cost me 300.00 after insurance paid 900.00. I have been on it for a week and my bowels are starting to get more normal. This was an expensive illness in a usually young healthy woman!

Comment from: Robbin, 55-64 Female Published: February 15

Very unfortunately, my Mom passed away from C-diff. This was something I had never heard of until she became ill so suddenly. After a few days of diarrhea and not feeling well, Mom went to ER and after several hours of not determining a diagnosis my Mom was admitted into ICU. After a scan of her stomach they determined inflammation of her colon and did emergency surgery. My mom's colon had been ravaged by C-diff and was removed. It seemed that she might be okay but it had caused some damage to her kidneys, they went down and weren't responding to 24-hour dialysis, which in turn, began to affect her liver. Someone was always with my Mom, and she was never alone, but it was all too much for her body to bear. I would implore anyone not feeling well with diarrhea or any type of stomach problems to seek medical attention immediately. My Mom was only 62, beautiful and perfectly healthy before this. It's two months since she passed and I still don't understand how this happened.

SLIDESHOW

Super Tips to Boost Digestive Health: Bloating, Constipation, and More See Slideshow
Comment from: janq, 65-74 Female (Patient) Published: January 26

Thank you for a great article. Also, thank you to the previous reviewer. I had a similar problem. I'm waiting for the analysis of my stool sample that I submitted this morning. I was given amoxicillin for a sinus infection. After only a few days I had an adverse reaction which included abdominal pains, diarrhea and a rash on ankles and face. Because the nurse in the doctor's office delayed a response to stop the antibiotic I stopped it myself. A week later I had a dental problem and the dentist put me on a different antibiotic which helped the dental problem as well as the sinus infection, but two months later I'm still dealing with abdominal pain and diarrhea.

Comment from: nemue, 45-54 Female (Patient) Published: July 06

I have been on antibiotics almost all winter long, and thought I felt a lot better. I have been going to the gym and working out and trying to lose a few pounds, when suddenly one morning I woke up with terrible nausea and horrible abdominal cramping in my lower abdomen. I can honestly tell you it was as bad if not worse than labor pain!!! I did not have a fever, but on my ct scan, the appearance of my colon was very uneven and knotted. I have been taking flagyl for about eight days now and sometimes I actually think I am improving. I am still somewhat bloated and still sometimes nauseous, but I know that my doctor is on top of the situation. I did not know this was contagious though, and will strive not to spread it to my family.

Comment from: sad women, 45-54 Female (Patient) Published: June 02

I too started with a ear infection and was given augmenten then I got diarrhea stopped the antibiotics but then I started with a pain when I got a bowel movement I felt that a was going to die went to my doctor she thought it was hemorrhoids and but was somewhat right pain continued was sent to a specialist he found a fissure that needed surgery was in surgery when doctor found the colitis infection took flagel but didn't get better went to work and had to rush again to the doctor for the pain found a puss pocket and the infection hadn't subsided has been taking vancocin for 6 days bowels have gotten better but when I go to the restroom after I still have pain and feels like urge to go again. do you think this is normal the medicines are to be taken for a total of 20 days.

QUESTION

Pancreatitis is inflammation of an organ in the abdomen called the pancreas. See Answer
CONTINUE SCROLLING FOR RELATED SLIDESHOW

Health Solutions From Our Sponsors